Citalopram-Induced Severe Hyponatraemia with Coma and Seizure: Case Report with Literature and Spontaneous Reports Review
Source: Adverse Drug Reactions & Toxicological Reviews (now known as Toxicological Reviews), Volume 21, Number 4, 2002 , pp. 179-187(9)
Publisher: Adis International
Numerous case reports of hyponatraemia followed increasing use of selective serotonin re-uptake inhibitors (SSRIs) but this adverse effect was only rarely observed in relation to citalopram. We report a case of severe hyponatraemia associated with deep coma, seizure, atrial fibrillation and muscle damage in a 92-year-old woman after only two doses of citalopram, and review 14 cases previously published in the literature and 28 cases spontaneously reported to Australian Drug Reaction Advisory Committee (ADRAC). The data presented suggest that citalopram, as well as SSRIs may cause hyponatraemia secondary to syndrome of inappropriate secretion of antidiuretic hormone (SIADH). The majority of symptomatic cases occurred in elderly patients (79% were older than 70 years) and in women (74%). Polymedication and concomitant use of another psychotropic drug or thiazide diuretic may precipitate and/or augment the development of hyponatraemia/SIADH. In 84% of cases, the hyponatraemia associated with citalopram was detected during the first month of treatment. High level of suspicion, close and careful monitoring of serum sodium concentration particularly in elderly patients and especially in the first month of therapy with citalopram may reduce the incidence of this serious and likely not rare adverse effect.
Document Type: Review article
Affiliations: 1: Department of Geriatric Medicine, The Canberra Hospital, Woden, Canberra, ACT, Australia 2: The Canberra Clinical School of the University of Sydney, Canberra, ACT, Australia 3: Therapeutic Goods Administration, Canberra, ACT, Australia 4: National Ageing Research Institute and Melbourne Health, Parkville, Victoria, Australia *
Publication date: 2002-01-01